Jump to content
  • Sign Up
0
Hawkeye42

Dh Flare-Up

Rate this topic

Recommended Posts

About six and a half months ago I had a rather severe breakout and could not figure out what caused it as I had been gluten free. About a week ago I contacted a summer cold and have been taking the equate nitetime and daytime medication and started to break out a little. As near as I can remember I had a cold the last time I had the big breakout. I looked at the active ingrediants but didn't see anything I have heard of that would cause hp to flare up. I was wondering if anyone else had ever had a reaction to cold medicines of any kind. I have had DH for about 6 years.

  • Upvote 2

Share this post


Link to post
Share on other sites

DH is aggravated by Ibuprofen or rather all NSAIDS.

I read about that in many places. People often take NSAIDS to deal with the inflammation of the welts/blisters...but it is absolutely the wrong thing to do. I will see if I can find some links on it for you.

I myself had DH for years before diagnosis. Because I also had severe migraine headaches and the skin blistery sores....and fibromyalgia type aching in the bones and joints...I was told to take Ibuprofen every four hours to deal with the pain. It made my DH infinitely worse. I didn't know it was DH back then, but I remember wondering why these sores would react so badly at the same time I had migraine headaches. Dr.'s would only shrug their shoulders and look as if I was making connections between 2 symptoms that weren't related. But indeed...related they were...Gluten caused the migraines and the DH sores...Ibuprofen made them infinitely worse. It is advised that DH patients avoid NSAIDS for that reason. Good luck to you...this is a miserable puzzle to have to figure out, particlularly when you don't know why you are reacting. Salicylate sensitivity can also cause/worsen sores. If one is sensitive to salicylates then the food coloring in medications could cause one to react. In addition Tartrazine, Benzoates, and Annatto as well as yellow and red food dyes will cause reactions because they are so closely chemically related. I'm not saying this is applicable to your reaction, only giving the information because Celiac and Salicylate sensitivity are very common and can occur together. 1/133 have Celiac and 1/100 are sensitive to Salicylates...so it stands to reason, there are some of us with both.

http://glutenpost.com/knowledge/gluten/dermatitis-herpetiformis/

http://www.accessmedicine.com/content.aspx?aID=1266http://glutenpost.com/knowledge/gluten/dermatitis-herpetiformis/

http://www.vashonorganics.com/WSWrapper.jsp?mypage=treatment_symptoms_dermatitis_herpetiformis.htm

And then you have the following...

The best scholarly article on DH I have ever read...However it states that NSAIDS exacerbate DH, but that Ibuprofen appears to be safe...Huh?? It wasn't for me. It directly corresponded with DH flares. There are others who have experienced flares with NSAIDS and Ibuprofen...google NSAIDS and DH and the posts from the archives here will show up.

http://emedicine.medscape.com/article/1062640-treatment

Share this post


Link to post
Share on other sites

Omg I had no idea about NSAIDs. They make me so sick too, and I tried a topical for fibro pain, and it made my skin flare so bad, I stopped using it even though it was the only rx that ever helped that pain. (avoiding gluten makes that pain infinitely better, it turne out.)

Anyhow, do you find iodine aggravates your dh? Iodine can be in all kinds of drug Ingredients, from the meds themselves to the dyes and salts used in making the final product. Iodine really makes my skin angry, and I'm floored at the minute levels that can make me look so bad from head to toe.

Share this post


Link to post
Share on other sites

Yes Iodine kills my sores....still...after 10 months gluten free.

Share this post


Link to post
Share on other sites

Thank you for the information. Yes I was taking Ibuprofen 3 or 4 time a day so very possible that was the cause. Had never heard of that but will try something else in the future.

Share this post


Link to post
Share on other sites

About six and a half months ago I had a rather severe breakout and could not figure out what caused it as I had been gluten free. About a week ago I contacted a summer cold and have been taking the equate nitetime and daytime medication and started to break out a little. As near as I can remember I had a cold the last time I had the big breakout. I looked at the active ingrediants but didn't see anything I have heard of that would cause hp to flare up. I was wondering if anyone else had ever had a reaction to cold medicines of any kind. I have had DH for about 6 years.

whatever is in Dimetapp and Claritin causes me to have severe shortness of breath. I can take Benedryl and Zyrtex, though, thankfully.

Share this post


Link to post
Share on other sites

About six and a half months ago I had a rather severe breakout and could not figure out what caused it as I had been gluten free. About a week ago I contacted a summer cold and have been taking the equate nitetime and daytime medication and started to break out a little. As near as I can remember I had a cold the last time I had the big breakout. I looked at the active ingrediants but didn't see anything I have heard of that would cause hp to flare up. I was wondering if anyone else had ever had a reaction to cold medicines of any kind. I have had DH for about 6 years.

My DH/celiac was discovered when I went to a dermatologist because of an allergic reaction to cold medicine. I broke out in hives covering my legs after taking cold medicine. At that time, the dermatologist also questioned a rash on my elbows which was flaring, something I had on and off for a couple years but nothing I or other doctors felt was that severe. Well, the leg rash turned out to be just that.....a simple allergic reaction.....but the discovery of DH on my elbows has now changed my life. If it hadn't been for that reaction to cold medicine and seeing that dermatolgist, I most likely would still carry the diagnosis of IBS.

  • Upvote 1

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
0

×